Alert archive / Virginia / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 102, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 16, 2016, 11:14 PM EDT for Halifax County, Pittsylvania County, City of Danville, Virginia; Caswell County, North Carolina. It was in force for 61 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 16, 2016, 11:14 PM EDT (03:14 UTC)
- Expired
- Jun 17, 2016, 12:15 AM EDT
- In force
- 61 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Caswell County, NC, City of Danville, VA, Halifax County, VA, Pittsylvania County, VA
The radar
The Roanoke radar (KFCX), 107 km from the middle of the area, began a volume at 03:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 11:17 PM EDT | TSTM WND DMG | 4 E Chatham, VA | 911 CALL CENTER REPORTS MULTIPLE TREES DOWN ALONG HALIFAX ROAD JUST EAST OF THE COMMUNITY OF CHATHAM. |
| Jun 16, 11:17 PM EDT | TSTM WND DMG | 5 Sse Swansonville, VA | 911 CALL CENTER REPORTS A TREE DOWN ALONG SUGAR TREE CHURCH ROAD NW OF DANVILLE CITY. |
| Jun 17, 12:12 AM EDT | TSTM WND DMG | 4 Wsw Yanceyville, NC | 911 CALL CENTER REPORTS TREES DOWN ALONG ROUTE 158 IN CASWELL COUNTY, NC. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 3.2 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 184 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 2257 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 154 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
704
WUUS51 KRNK 170314
SVRRNK
NCC033-VAC083-143-590-170415-
/O.NEW.KRNK.SV.W.0102.160617T0314Z-160617T0415Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1114 PM EDT THU JUN 16 2016
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CASWELL COUNTY IN NORTH CAROLINA...
SOUTHERN PITTSYLVANIA COUNTY IN VIRGINIA...
SOUTHWESTERN HALIFAX COUNTY IN VIRGINIA...
THE CITY OF DANVILLE IN VIRGINIA...
* UNTIL 1215 AM EDT
* AT 1114 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WESTOVER
HILLS...MOVING SOUTHEAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
DANVILLE...
SOUTH BOSTON...
YANCEYVILLE...
BETHEL...
AND CHATHAM.
THIS INCLUDES DANVILLE AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR DAMAGING WINDS. FOR YOUR SAFETY...MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY
FROM WINDOWS.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3625 7929 3645 7952 3654 7951 3654 7962
3660 7969 3685 7937 3663 7871 3654 7873
3654 7914 3624 7916
TIME...MOT...LOC 0314Z 297DEG 44KT 3665 7948
HAIL...<.75IN
WIND...60MPH
$$
JJM4 follow-up statements
648
WWUS51 KRNK 170322
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1122 PM EDT THU JUN 16 2016
NCC033-VAC083-143-590-170415-
/O.CON.KRNK.SV.W.0102.000000T0000Z-160617T0415Z/
CASWELL NC-PITTSYLVANIA VA-HALIFAX VA-CITY OF DANVILLE VA-
1122 PM EDT THU JUN 16 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM EDT
FOR
CASWELL...SOUTHEASTERN PITTSYLVANIA...SOUTHWESTERN HALIFAX COUNTIES
AND THE CITY OF DANVILLE...
AT 1121 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER DANVILLE...
MOVING SOUTHEAST AT 50 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
DANVILLE...
SOUTH BOSTON...
YANCEYVILLE...
BETHEL...
AND BLAIRS.
THIS INCLUDES DANVILLE AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3625 7929 3645 7952 3654 7951 3654 7962
3658 7964 3682 7928 3663 7871 3654 7873
3654 7914 3624 7916
TIME...MOT...LOC 0321Z 297DEG 44KT 3661 7938
HAIL...0.75IN
WIND...60MPH
$$
JJM560
WWUS51 KRNK 170333
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1133 PM EDT THU JUN 16 2016
NCC033-VAC083-143-590-170415-
/O.CON.KRNK.SV.W.0102.000000T0000Z-160617T0415Z/
CASWELL NC-PITTSYLVANIA VA-HALIFAX VA-CITY OF DANVILLE VA-
1133 PM EDT THU JUN 16 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM EDT
FOR
CASWELL...SOUTHEASTERN PITTSYLVANIA...SOUTHWESTERN HALIFAX COUNTIES
AND THE CITY OF DANVILLE...
AT 1133 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER MILTON...
MOVING SOUTHEAST AT 50 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
DANVILLE...
SOUTH BOSTON...
YANCEYVILLE...
BETHEL...
AND TURBEVILLE.
THIS INCLUDES DANVILLE AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR ${CTAHAILWINDTHREAT}...AS WELL AS DEADLY
CLOUD TO GROUND LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT
STRUCTURE. STAY AWAY FROM WINDOWS.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3625 7929 3645 7952 3660 7948 3665 7927
3678 7915 3663 7871 3658 7872 3656 7874
3654 7873 3654 7914 3624 7916
TIME...MOT...LOC 0333Z 297DEG 44KT 3654 7921
HAIL...0.75IN
WIND...60MPH
$$
JJM942
WWUS51 KRNK 170340
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1140 PM EDT THU JUN 16 2016
VAC590-170349-
/O.CAN.KRNK.SV.W.0102.000000T0000Z-160617T0415Z/
CITY OF DANVILLE VA-
1140 PM EDT THU JUN 16 2016
...THE SEVERE THUNDERSTORM WARNING FOR
THE CITY OF DANVILLE IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
LAT...LON 3625 7929 3645 7952 3650 7951 3654 7938
3654 7934 3655 7935 3657 7930 3658 7931
3664 7925 3676 7908 3663 7871 3658 7872
3656 7874 3654 7873 3654 7914 3624 7916
TIME...MOT...LOC 0339Z 297DEG 44KT 3650 7912
$$
NCC033-VAC083-143-170415-
/O.CON.KRNK.SV.W.0102.000000T0000Z-160617T0415Z/
CASWELL NC-PITTSYLVANIA VA-HALIFAX VA-
1140 PM EDT THU JUN 16 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM EDT
FOR
CASWELL...SOUTHEASTERN PITTSYLVANIA AND SOUTHWESTERN HALIFAX
COUNTIES...
AT 1139 PM EDT...A SEVERE THUNDERSTORM WITH A HISTORY OF PRODUCING
TREE DAMAGE WAS LOCATED OVER SEMORA... MOVING SOUTHEAST AT 50 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
SOUTH BOSTON...
YANCEYVILLE...
BETHEL...
PROSPECT HILL...
AND TURBEVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR ${CTAHAILWINDTHREAT}...AS WELL AS DEADLY
CLOUD TO GROUND LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT
STRUCTURE. STAY AWAY FROM WINDOWS.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3625 7929 3645 7952 3650 7951 3654 7938
3654 7934 3655 7935 3657 7930 3658 7931
3664 7925 3676 7908 3663 7871 3658 7872
3656 7874 3654 7873 3654 7914 3624 7916
TIME...MOT...LOC 0339Z 297DEG 44KT 3650 7912
HAIL...0.75IN
WIND...60MPH
$$
JJM245
WWUS51 KRNK 170413
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1213 AM EDT FRI JUN 17 2016
NCC033-VAC083-143-170422-
/O.EXP.KRNK.SV.W.0102.000000T0000Z-160617T0415Z/
CASWELL NC-PITTSYLVANIA VA-HALIFAX VA-
1213 AM EDT FRI JUN 17 2016
...THE SEVERE THUNDERSTORM WARNING FOR
CASWELL...SOUTHEASTERN PITTSYLVANIA AND SOUTHWESTERN HALIFAX COUNTIES
WILL EXPIRE AT 1215 AM EDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
LAT...LON 3625 7929 3645 7952 3650 7951 3654 7938
3654 7934 3655 7935 3657 7930 3658 7931
3664 7925 3676 7908 3663 7871 3658 7872
3656 7874 3654 7873 3654 7914 3624 7916
TIME...MOT...LOC 0411Z 297DEG 44KT 3650 7912
$$
JHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 10:10 PM EDT, 1 hour 4 minutes earlier.
Area forecast discussion, Jun 16, 10:10 PM EDT, 1 hour 4 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 1010 PM EDT THU JUN 16 2016 .SYNOPSIS... A vigorous upper level disturbance was centered over northeast Ohio. This feature will move southeast, crossing the Mid-Atlantic States tonight and Friday. Thunderstorms with damaging winds are expected along the leading edge of this disturbance with a risk of severe weather...the primary focus across the Virginias through early tonight. Aside for lingering showers Friday, High pressure will build into the region for the weekend providing fair weather which will last into the first part of next week. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... As of 1000 PM EDT Thursday... Severe Thunderstorm Watch number 261 has expired. Storms will continue to move east-southeast and may produce strong to severe wind gusts as they approach the VA/NC border between now and Midnight. Warnings may still be required until the line weakens. A Vigorous short wave, compact upper level low, will move from the OH/PA border this evening, into the Virginias tonight. At the surface, low pressure was centered near Pittsburgh, PA, with a cold extending south from the low into eastern West Virginia, then southwest into southern Kentucky. A Mesoscale Convective System (MCS), line of strong/severe thunderstorms, was moving east-southeast out ahead of the cold front. As of 10PM, this line of storms was along a RIC-FCX-ROA-MKJ line. Farther southwest along the front (SW of MKJ)...the storm cells were more discrete with some rotation exhibited. The MCS will continue to move east-southeast, with models showing a strong indication that it will go all the way to the coast...in addition to a slow southward drift toward the VA/NC border. Storms will likely remain near severe levels between now and Midnight. After that, loss of solar heating should allow southwest part of the line to weaken. Until that time, damaging straight line winds will be the primary threat, but certainly can't rule out an isolated tornado per backing low level winds on the east side of the Appalachians which will result in increasing directional shear. Attm do not anticipate a severe thunderstorm watch farther south into North Carolina unless activity does not weaken as forecast. However...storms will likely remain strong to severe all the way to the VA/NC border. The evening RNK UA sounding has recovered in terms of PWATS. Values have increased to around 1.30 with CAPE running around 2000 J/KG and a 0-3km storm relative helicity of 292. The GSO sounding was still well mixed, the remnant dry airmass from earlier in the day still evident...CAPE of around 300 J/KG. DCAPE on the other-hand was near 1400, so as the storm activity moves off the Blue Ridge and into the piedmont, a gust from may still kick-out from underneath the existing MCS and produce a surge of sub-severe (30-40 mph) wind that could impact parts of the northwest piedmont of NC, and associated with little or no rainfall. Regardless of the above thoughts, folks need to remain vigilant, and pay particular attention to future forecast updates and listen for warnings. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY NIGHT/... As of 315 PM EDT Thursday... Upper low pressure over central VA with surface low pressure over eastern NC on Friday morning will drift off the mid Atlantic coast by Friday evening, placing Blacksburg forecast area in a cooler northerly flow with wrap-around moisture on the western flanks of the system during the day. As a result, expect to see plenty of cloud cover for much of Friday along with an ongoing threat for some light shower/thundershower activity - with the threat for thunder primarily focused southwest of Interstate 77 during the time of peak heating, where some lingering instability will reside. Other than perhaps a lingering sprinkle/shower into early Friday evening across extreme southwestern VA into the northwestern NC mountains, expect good drying and subsidence to ensure a dry forecast for Friday night through Sunday night as surface high pressure builds southwest from out of New England into the mid Atlantic region. Expect slightly below normal temperatures through the short-term period with lows mainly in the 50s, and with daytime highs ranging from mainly 70s in the mountains to around 80 across the Piedmont. && .LONG TERM /MONDAY THROUGH THURSDAY/... As of 315 PM EDT Thursday... Much of the long-term period is expected to be dry with slowly warming temperatures as mid Atlantic surface ridge holds into Monday - with axis of upper ridge extending from near the four-corner area east toward the mid-Atlantic states. Old closed upper low is expected to meander off the mid-Atlantic coast through early next week, but none of the longer-range models indicate that steering current will be sufficient to enable it to retrograde far enough west to impact the Blacksburg forecast area. On Tuesday, a series of short wave trofs moving southeast through the upper and lower great lakes expected to push a decaying cool front through the Blacksburg forecast area later Tuesday afternoon or on Tuesday night. However, this front will be preceded by a mainly westerly surface flow, so other than a limited threat for some isolated to scattered shower/thundershower activity across the western upsloping flanks of the Appalachians, most other sections of the forecast area will likely remain precipitation free. Expect a return to dry and slightly cooler weather again following the passage of the front for Wednesday into Thursday as yet another surface ridge builds east from the upper into the lower Great Lake region. && .AVIATION /02Z FRIDAY THROUGH TUESDAY/... As of 900 PM EDT Thursday... Solid line of thunderstorms is moving through VA. at 9PM these storms were along an RIC-LYH-ROA-BLF line. This line is expected to sink east-southeast to along the VA/NC border before weakening between now and 06Z/2AM. Gust front along the leading edge of these storms is producing wind damage with surface gusts of 30-60kts. After 06z/2am...there will be lingering showers, but overall coverage will be significantly reduced. These showers will linger through the day friday as an upper level low passes overhead. Clearing will take place Friday night with a return to VFR for the weekend. Extended discussion... Conditions will return to VFR with good flying conditions Saturday and continue into early next week as high pressure builds south behind the departing low. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...PM NEAR TERM...PM SHORT TERM...WERT LONG TERM...WERT AVIATION...PM
Hazardous weather outlook, Jun 16, 10:14 PM EDT, 1 hour before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 1014 PM EDT THU JUN 16 2016 NCZ001>006-018>020-VAZ009-012-015>017-032-033-043>045-058-059-180215- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-SMYTH-WYTHE-GRAYSON-CARROLL-FLOYD-PATRICK-FRANKLIN-HENRY- PITTSYLVANIA-CAMPBELL-HALIFAX-CHARLOTTE- 1014 PM EDT THU JUN 16 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TONIGHT. A LINE OF STRONG TO SEVERE THUNDERSTORMS CONTAINING DAMAGING WINDS WILL MOVE SOUTHEAST ACROSS PORTIONS OF THE REGION THROUGH AROUND MIDNIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ007-010-011-013-014-018>020-022>024-034-035-046-047-WVZ042>044- 507-508-180215- TAZEWELL-BLAND-GILES-PULASKI-MONTGOMERY-CRAIG-ALLEGHANY VA-BATH- ROANOKE-BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST-APPOMATTOX-BUCKINGHAM- MERCER-SUMMERS-MONROE-EASTERN GREENBRIER-WESTERN GREENBRIER- 1014 PM EDT THU JUN 16 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jun 16, 10:18 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1018 PM EDT THU JUN 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0952 PM TSTM WND DMG W EVINGTON 37.23N 79.29W
06/16/2016 CAMPBELL VA PUBLIC
LARGE LIMBS DOWN.
&&
RSTONEFILocal storm report, Jun 16, 10:46 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1046 PM EDT THU JUN 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0939 PM TSTM WND GST 2 NE BENT CREEK 37.55N 78.81W
06/16/2016 M77.00 MPH BUCKINGHAM VA TRAINED SPOTTER
MEASURED WIND GUSTS OF 76.7 MPH IN GLADESTONE
&&
RSTONEFILocal storm report, Jun 16, 10:52 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1052 PM EDT THU JUN 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0944 PM TSTM WND DMG 3 ENE FOREST 37.39N 79.23W
06/16/2016 CITY OF LYNCHBURG VA 911 CALL CENTER
TREE DOWN ON BREEZEWOOD DRIVE.
0952 PM TSTM WND DMG 3 ENE FOREST 37.38N 79.22W
06/16/2016 CITY OF LYNCHBURG VA 911 CALL CENTER
TREE DOWN ON GRAVES MILL ROAD.
1010 PM TSTM WND DMG 4 ESE FOREST 37.34N 79.21W
06/16/2016 CAMPBELL VA 911 CALL CENTER
LARGE TREE DOWN AT THE INTERSECTION OF WEXFORD AND
LEEVILLE ROAD.
1011 PM TSTM WND DMG 4 ESE FOREST 37.34N 79.23W
06/16/2016 CAMPBELL VA 911 CALL CENTER
LARGE TREE DOWN AT THE INTERSECTION OF GREENVIEW AND
PORTICO STREET.
&&
RSTONEFISpecial weather statement, Jun 16, 10:53 PM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1053 PM EDT THU JUN 16 2016
VAZ044-058-059-170400-
CHARLOTTE-HALIFAX-PITTSYLVANIA-
1053 PM EDT THU JUN 16 2016
...A STRONG THUNDERSTORM WILL AFFECT
SOUTH CENTRAL CHARLOTTE...SOUTHERN PITTSYLVANIA...SOUTHERN HALIFAX
AND CITY OF DANVILLE COUNTIES...
AT 1053 PM EDT...A STRONG THUNDERSTORM WAS NEAR CRYSTAL HILL...MOVING
SOUTHEAST AT 35 MPH.
WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
DANVILLE...
SOUTH BOSTON...
HALIFAX...
BLAIRS...
AND REDOAK.
THIS INCLUDES DANVILLE AIRPORT.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3670 7865 3666 7861 3668 7864 3669 7865
3668 7870 3654 7873 3654 7971 3679 7966
3675 7893 3680 7858
TIME...MOT...LOC 0253Z 299DEG 58KT 3681 7887
JJMSpecial weather statement, Jun 16, 11:12 PM EDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1112 PM EDT THU JUN 16 2016
NCZ001-002-VAZ009-015-170415-
ASHE-ALLEGHANY-SMYTH-GRAYSON-
1112 PM EDT THU JUN 16 2016
...A BAND OF STRONG THUNDERSTORMS WILL AFFECT WESTERN
ALLEGHANY...NORTHEASTERN ASHE...SOUTHERN GRAYSON AND SOUTHEASTERN
SMYTH COUNTIES...
AT 1111 PM EDT...STRONG THUNDERSTORMS WERE NEAR TROUTDALE...MOVING
SOUTHEAST AT 30 MPH.
WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS ALONG WITH VERY HEAVY RAINFALL.
LOCATIONS IMPACTED INCLUDE...
SPARTA...
INDEPENDENCE...
LANSING...
LAUREL SPRINGS...
AND WHITETOP.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3661 8165 3662 8162 3663 8160 3664 8161
3663 8162 3664 8162 3673 8167 3682 8155
3661 8100 3637 8128 3659 8167
TIME...MOT...LOC 0311Z 305DEG 27KT 3668 8149
JHLocal storm report, Jun 16, 11:14 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BLACKSBURG VA
1114 PM EDT THU JUN 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0734 PM TSTM WND DMG 5 NE HOT SPRINGS 38.04N 79.76W
06/16/2016 BATH VA 911 CALL CENTER
TREE DOWN ON MOUNTAIN VALLEY RD NEAR BACK CREEK MTN
0735 PM TSTM WND DMG 5 SW RENICK 37.94N 80.43W
06/16/2016 GREENBRIER WV 911 CALL CENTER
LARGE TREES DOWN ON UNUS ROAD
0736 PM TSTM WND DMG 1 NNE RENICK 37.99N 80.36W
06/16/2016 GREENBRIER WV 911 CALL CENTER
TREE DOWN ON RTE 219 NEAR RENICK WV.
0740 PM LIGHTNING 2 ENE EAGLE ROCK 37.64N 79.77W
06/16/2016 BOTETOURT VA EMERGENCY MNGR
A BARN CAUGHT FIRE DUE TO A LIGHTNING STRIKE ON BRIT
LANE.
0759 PM TSTM WND DMG 3 NW MILLBORO 38.00N 79.63W
06/16/2016 BATH VA 911 CALL CENTER
TREE DOWN ON INDIAN CRAFT ROAD IN MILLBORO VA
0807 PM TSTM WND DMG 2 NW COVINGTON CITY 37.80N 80.01W
06/16/2016 ALLEGHANY VA PUBLIC
LARGE OAK TREE BLOWN DOWN ON HOME ON WHITE OAK DRIVE.
0810 PM HAIL 2 ESE COVINGTON CITY 37.77N 79.94W
06/16/2016 E1.00 INCH ALLEGHANY VA PUBLIC
ESTIMATED QUARTER SIZE HAIL STRUCK VEHICLE ON INTERSTATE
64.
0810 PM TSTM WND DMG NNW COVINGTON CITY 37.79N 79.99W
06/16/2016 CITY OF COVINGTON VA 911 CALL CENTER
TWO TREES DOWN ON ALLEGHANY ROAD.
0829 PM TSTM WND DMG 6 NNW EAGLE ROCK 37.71N 79.83W
06/16/2016 BOTETOURT VA EMERGENCY MNGR
THUNDERSTORM WINDS BLEW DOWN A TREE ACROSS PRICES BLUFF
ROAD.
0831 PM TSTM WND DMG 4 N EAGLE ROCK 37.69N 79.81W
06/16/2016 BOTETOURT VA EMERGENCY MNGR
TREE BLOWN DOWN AND BLOCKING BOTETOURT ROAD.
0831 PM TSTM WND DMG 4 N EAGLE ROCK 37.69N 79.81W
06/16/2016 BOTETOURT VA DEPT OF HIGHWAYS
WIRES DOWN FROM DOWNED TREES ON GALA LOOP ROAD.
0832 PM TSTM WND DMG 4 N EAGLE ROCK 37.69N 79.80W
06/16/2016 BOTETOURT VA EMERGENCY MNGR
TREE BLOWN DOWN...BLOCKING ROSE DRIVE.
0840 PM TSTM WND DMG 3 ENE EAGLE ROCK 37.65N 79.75W
06/16/2016 BOTETOURT VA EMERGENCY MNGR
TREES BLOWN DOWN ACROSS ALLEN BRANCH ROAD
0847 PM TSTM WND DMG 3 N ARCADIA 37.59N 79.63W
06/16/2016 BOTETOURT VA EMERGENCY MNGR
TREE BLEW DOWN ON TRUCK ON INTERSTATE 81 NEAR MILE MARKER
173.9
0903 PM TSTM WND DMG 1 N BUCHANAN 37.53N 79.68W
06/16/2016 BOTETOURT VA EMERGENCY MNGR
MULTIPLE TREES BLOWN DOWN ON POWER LINES ON LOWE STREET.
0920 PM TSTM WND GST 5 ENE BENT CREEK 37.55N 78.75W
06/16/2016 M54.20 MPH BUCKINGHAM VA TRAINED SPOTTER
0925 PM TSTM WND DMG CEDAR BLUFF 37.09N 81.76W
06/16/2016 TAZEWELL VA 911 CALL CENTER
ONE TREE BLOWN DOWN BY THUNDERSTORM WINDS.
0939 PM TSTM WND GST 2 NE BENT CREEK 37.55N 78.81W
06/16/2016 M77.00 MPH BUCKINGHAM VA TRAINED SPOTTER
MEASURED WIND GUSTS OF 76.7 MPH IN GLADESTONE
0940 PM TSTM WND DMG 3 ENE FOREST 37.38N 79.23W
06/16/2016 CITY OF LYNCHBURG VA 911 CALL CENTER
MULTIPLE TREES BLOWN DOWN ON BREEZEWOOD DRIVE.
0943 PM HAIL SSW RICHLANDS 37.09N 81.80W
06/16/2016 M0.50 INCH TAZEWELL VA TRAINED SPOTTER
DIME SIZE HAIL IN RICHLANDS
0944 PM TSTM WND DMG 3 ENE FOREST 37.39N 79.23W
06/16/2016 CITY OF LYNCHBURG VA 911 CALL CENTER
TREE DOWN ON BREEZEWOOD DRIVE.
0952 PM TSTM WND DMG W EVINGTON 37.23N 79.29W
06/16/2016 CAMPBELL VA PUBLIC
LARGE LIMBS DOWN.
0952 PM TSTM WND DMG 3 ENE FOREST 37.38N 79.22W
06/16/2016 CITY OF LYNCHBURG VA 911 CALL CENTER
TREE DOWN ON GRAVES MILL ROAD.
1010 PM TSTM WND DMG 4 ESE FOREST 37.34N 79.21W
06/16/2016 CAMPBELL VA 911 CALL CENTER
LARGE TREE DOWN AT THE INTERSECTION OF WEXFORD AND
LEEVILLE ROAD.
1011 PM TSTM WND DMG 4 ESE FOREST 37.34N 79.23W
06/16/2016 CAMPBELL VA 911 CALL CENTER
LARGE TREE DOWN AT THE INTERSECTION OF GREENVIEW AND
PORTICO STREET.
&&
RSTONEFIThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 8:02 PM EDT | Special Weather Statement | RNK | Tazewell | 58 min |
| Jun 16, 8:35 PM EDT | Special Weather Statement | RNK | Bedford, Campbell | 40 min |
| Jun 16, 8:39 PM EDT | Special Weather Statement | RNK | Amherst, Buckingham | 66 min |
| Jun 16, 8:42 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Bedford, Botetourt, Rockbridge | 48 min |
| Jun 16, 8:47 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Appomattox, Buckingham | 58 min |
| Jun 16, 8:53 PM EDT | Special Weather Statement | RNK | Bland, Tazewell | 52 min |
| Jun 16, 9:00 PM EDT | Special Weather Statement | RNK | Bedford, Botetourt, Roanoke, City of Roanoke, City of Salem | 60 min |
| Jun 16, 9:02 PM EDT | Severe Thunderstorm Warning | RNK | Smyth, Tazewell | 58 min |
| Jun 16, 9:14 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Appomattox, Bedford, Campbell, City of Lynchburg | 61 min |
| Jun 16, 9:17 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Giles, Pulaski, Tazewell, Wythe | 42 min |
| Jun 16, 9:39 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Carroll, Grayson, Pulaski, Smyth, Wythe | 51 min |
| Jun 16, 9:48 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Floyd, Franklin, Montgomery, Pulaski, Roanoke and 2 more | 42 min |
| Jun 16, 10:00 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Campbell, Charlotte, Halifax, Pittsylvania | 60 min |
| Jun 16, 10:07 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Grayson, Henry, Patrick, City of Galax, City of Martinsville | 53 min |
| Jun 16, 10:32 PM EDT | Areal Flood Advisory | RNK | Smyth, Tazewell | 4 hr |
| Jun 16, 10:53 PM EDT | Special Weather Statement | RNK | City of Danville | 67 min |
| Jun 16, 11:12 PM EDT | Special Weather Statement | RNK | Grayson | 63 min |
| Jun 16, 11:25 PM EDT | Areal Flood Advisory | RNK | Grayson, Smyth | 4 hr |
| Jun 16, 10:51 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Surry, Wilkes, Yadkin | 54 min |
| Jun 16, 11:57 PM EDT | Special Weather Statement | RNK | Caswell | 48 min |
| Jun 17, 12:05 AM EDT | Special Weather Statement | RNK | Ashe, Watauga | 55 min |
| Jun 17, 12:14 AM EDT | Severe Thunderstorm Warning | RNK | Ashe, Watauga | 61 min |
| Jun 17, 12:21 AM EDT | Special Weather Statement | RNK | Wilkes | 54 min |
| Jun 17, 12:52 AM EDT | Special Weather Statement | RNK | Caswell | 53 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2016Severe Thunderstorm Warnings in North Carolina, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.